Do All Osteoporosis Drugs Aggravate Acid Reflux?

The Short Answer from our rheumatologists

Do All Osteoporosis Drugs Aggravate Acid Reflux?

Q: Will all osteoporosis medicines aggravate my acid reflux?

A: Bisphosponates are drugs commonly used to prevent or treat osteoporosis by slowing bone breakdown. Having gastroesphogeal reflux disease (GERD) doesn’t mean you can’t take bisphosphonates,  but when GERD is active, they are more difficult to use.

Advertising Policy

Cleveland Clinic is a non-profit academic medical center. Advertising on our site helps support our mission. We do not endorse non-Cleveland Clinic products or services. Policy

All bisphosphonates — such as Fosamax® (alendronate), Actonel® (risedronate) and Boniva® (ibandronate) — can cause gastrointestinal symptoms. We can give Boniva or Actonel once a month instead of once a week, but their risks are similar to those of weekly Fosamax.

However, giving osteoporosis medications parenterally, versus orally, can help. Neither Reclast® (zoledronic acid), given once a year by infusion, nor Denosumab (a monoclonal antibody), injected every six months, are associated with gastrointestinal side effects.

Chad Deal, MD, Head, Center for Osteoporosis and Metabolic Bone Disease
Abby Abelson, MD, Chair, Department of Rheumatic and Immunologic Disease

Advertising Policy